Alert archive / California / Beach Hazards Statements in 2021

Beach Hazards Statement 15, NWS San Diego, CA

October 4, 2021Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Oct 4, 2021, 12:20 PM PDT for Orange County, San Diego County, California. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2021, 12:20 PM PDT (19:20 UTC)
Expired
Oct 5, 2021, 2:52 AM PDT
In force
15 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3697 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WHUS46 KSGX 041920
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1220 PM PDT Mon Oct 4 2021

CAZ043-552-050530-
/O.NEW.KSGX.BH.S.0015.211004T1920Z-211005T1500Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1220 PM PDT Mon Oct 4 2021

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY MORNING...

* WHAT...Thunderstorms are possible through Tuesday morning.
  Showers and thunderstorms will move from south to north, with
  highest chances of showers and thunderstorms expected 
  overnight.
 
* WHERE...San Diego County and Orange County beaches.

* WHEN...Through 8 AM PDT Tuesday morning. 

* ADDITIONAL DETAILS...Thunderstorms with cloud to beach strikes
  are a deadly risk to beach goers. Seek immediate shelter when
  thunderstorms are a threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

CO
2 follow-up statements
602 
WHUS46 KSGX 050757
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1257 AM PDT Tue Oct 5 2021

CAZ043-552-051130-
/O.CON.KSGX.BH.S.0015.000000T0000Z-211005T1500Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1257 AM PDT Tue Oct 5 2021

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM PDT THIS
MORNING...

* WHAT...Thunderstorms will continue moving south to north along
  the coast this morning. Best chances of lightning will be
  through 4 AM, diminishing thereafter.

* WHERE...San Diego County and Orange County beaches.

* WHEN...Through 8 AM PDT Tuesday morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
098 
WHUS46 KSGX 050952
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
252 AM PDT Tue Oct 5 2021

CAZ043-552-051100-
/O.CAN.KSGX.BH.S.0015.000000T0000Z-211005T1500Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
252 AM PDT Tue Oct 5 2021

...BEACH HAZARDS STATEMENT IS CANCELLED...

Thunderstorms have ended along the coast and are no longer
expected at the beaches this morning.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 4, 9:30 AM PDT, 2 hours 50 minutes earlier.

Area forecast discussion, Oct 4, 9:30 AM PDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 AM PDT Mon Oct 4 2021

.SYNOPSIS...
An upper level low pressure system well off the northern Baja
coast will weaken and move slowly inland across the area through
Tuesday. This will bring cooling and periods of scattered showers
and isolated thunderstorms for this afternoon into Tuesday
afternoon. The cooling trend will continue through the end of the
week with additional chances for precipitation on Thursday and
Friday with gusty southwest winds in the mountains and deserts.
Then drier with warming for next weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update...
A few showers were detected by radar along and just off the northern
Baja coast, moving NNW into far south parts of our coastal waters.
Precip will gradually increase this afternoon, though with the air
mass still very dry below about 750 MB (based on recent AMDAR
sounding) not much of the precip will initially reach the ground.
Best chances of precipitation will be tonight and Tuesday. A large
amount of MUCAPE (500-1000 J/kg) moving from the coastal waters onto
land could contribute to an isolated thunderstorm as early as this
afternoon.

From previous discussion...

.SHORT TERM (Today through Wednesday)...
An upper level low pressure system centered well off the northern
Baja coast will move slowly inland across the area and weaken
through Tuesday as a low pressure system moves southeastward off
the British Columbia coast. This will bring cooling and periods of
scattered showers and isolated thunderstorms for this afternoon
into Tuesday afternoon. Cooling will spread inland with the
greater cooling on Tuesday. The cooling will continue for the
coast and valleys on Wednesday with slight warming for the
deserts.

The HREF has an initial round of elevated convection moving
northward across the area during the afternoon and early evening
but with chances for measurable rainfall fairly low. A second
round of convection, ahead of the center of the upper low, would
then move northeastward across the area from late this evening
through early Tuesday, possibly lingering over the mountains into
the deserts into Tuesday afternoon. There is greater potential for
measurable rainfall during this period from late evening into
early Tuesday.

HREF shows most unstable CAPE values peaking late tonight into
early Tuesday from northern Baja into adjacent parts of southern
California closer to the center of the upper low. This would be
the most likely time and locations for thunder with those thunder
chances continuing into Tuesday afternoon for the mountains and
across the deserts.

&&

.LONG TERM (Thursday through Monday)...
That next trough of low pressure will move slowly southward off
the California coast on Thursday, then inland across California
around Friday with some timing differences among the models. Weak
high pressure aloft would then follow for the weekend with dry and
warmer weather.

This next low pressure system would continue the cooling trend
through Friday and bring additional chances for precipitation for
Thursday and Friday. Ensemble members of the ECMWF, especially for
the mountains, are generally a little drier for Thursday and
Friday than for early this week. However, there are a few
ensemble members that are significantly wetter.

Cluster analysis for Friday shows the potentially wettest cluster
being the one that is slower and more amplified with the low
pressure system off the California coast. It would have greater
potential to tap moisture from an atmospheric river. However, it
has less ensemble support than other clusters with less than 20
percent of ensemble members of the ECMWF, GFS, and Canadian model
ensemble systems. Some lighter precipitation could occur as early
as Thursday, but the greater potential for more significant
rainfall would be around Friday should it occur.

&&

.AVIATION...
041550Z...Through 19Z...SCT-BKN high clouds AOA 15,000 feet MSL.
After 19Z...VCSH 19-07Z Tue with cloud bases lowering to 5000-8000
ft MSL. Increasing chance of ISOLD/SCT SHRA/TSRA moving south to
north, 07-11Z Tue. Isold TSRA will have lightning and could contain
+RA reducing vis 1-5SM along with erratic winds.

&&

.BEACHES...
Lightning strikes are possible this afternoon through early Tuesday
morning, most likely overnight tonight. Please check with your local
authorities on potential beach closures for hazardous water
conditions caused by the oil spill.

&&

.MARINE...
A Marine Weather Statement is in effect for possible thunderstorms
that produce lightning and/or gusty erratic winds this afternoon
through early Tuesday morning. Otherwise, no hazardous marine
weather is expected through Friday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...17 (Previous Discussion)/Maxwell (Update)
AVIATION/MARINE/BEACHES...CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 3:37 PM PDTSpecial Marine WarningSGX21 min

Nearby

Beach Hazards Statements in California, 2021Every beach hazards statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.